Skip to content

Research at St Andrews

New dimension spectra: finer information on scaling and homogeneity

Research output: Contribution to journalArticle

Author(s)

School/Research organisations

Abstract

We introduce a new dimension spectrum motivated by the Assouad dimension; a familiar notion of dimension which, for a given metric space, returns the minimal exponent α ≥ 0 such that for any pair of scales 0 < r < R , any ball of radius R may be covered by a constant times (R/r)α balls of radius r. To each θ ∈ (0,1), we associate the appropriate analogue of the Assouad dimension with the restriction that the two scales r and R used in the definition satisfy log R/ log r=θ. The resulting ‘dimension spectrum’ (as a function of θ) thus gives finer geometric information regarding the scaling structure of the space and, in some precise sense, interpolates between the upper box dimension and the Assouad dimension. This latter point is particularly useful because the spectrum is generally better behaved than the Assouad dimension. We also consider the corresponding ‘lower spectrum’, motivated by the lower dimension, which acts as a dual to the Assouad spectrum.

We conduct a detailed study of these dimension spectra; including analytic, geometric, and measureability properties. We also compute the spectra explicitly for some common examples of fractals including decreasing sequences with decreasing gaps and spirals with sub-exponential and monotonic winding. We also give several applications of our results, including: dimension distortion estimates under bi-Hölder maps for Assouad dimension and the provision of new bi-Lipschitz invariants.
Close

Details

Original languageEnglish
Pages (from-to)273-328
Number of pages56
JournalAdvances in Mathematics
Volume329
Early online date23 Feb 2018
DOIs
Publication statusPublished - 30 Apr 2018

    Research areas

  • Assouad dimension, Lower dimension, Box-counting dimension, Continuity, Measureability, Unwinding spirals

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. The dimensions of inhomogeneous self-affine sets

    Burrell, S. A. & Fraser, J. M., 2020, In : Annales Academiae Scientiarum Fennicae-Mathematica. 45, 1, 313-324.

    Research output: Contribution to journalArticle

  2. Intermediate dimensions

    Falconer, K. J., Fraser, J. & Kempton, T. M. W., 26 Dec 2019, In : Mathematische Zeitschrift. First Online, 18 p.

    Research output: Contribution to journalArticle

  3. On the Hausdorff dimension of microsets

    Fraser, J. M., Howroyd, D. C., Käenmäki, A. & Yu, H., Nov 2019, In : Proceedings of the American Mathematical Society. 147, 11, p. 4921-4936 16 p.

    Research output: Contribution to journalArticle

  4. Projection theorems for intermediate dimensions

    Burrell, S. A., Falconer, K. J. & Fraser, J. M., 26 Oct 2019, (Accepted/In press) In : Journal of Fractal Geometry. 16 p.

    Research output: Contribution to journalArticle

Related by journal

  1. Congruence lattices of finite diagram monoids

    East, J., Mitchell, J. D., Ruskuc, N. & Torpey, M., 31 Jul 2018, In : Advances in Mathematics. 333, p. 931-1003 73 p.

    Research output: Contribution to journalArticle

  2. Hitting and escaping statistics: mixing, targets and holes

    Bruin, H., Demers, M. F. & Todd, M., 13 Apr 2018, In : Advances in Mathematics. 328, p. 1263-1298 36 p.

    Research output: Contribution to journalArticle

  3. On the Assouad dimension of self-similar sets with overlaps

    Fraser, J. M., Henderson, A. M., Olson, E. J. & Robinson, J. C., 19 Mar 2015, In : Advances in Mathematics. 273, p. 188-214 27 p.

    Research output: Contribution to journalArticle

  4. Scaling scenery of (x m, x n) invariant measures

    Ferguson, A., Fraser, J. M. & Sahlsten, T., 2 Jan 2015, In : Advances in Mathematics. 268, p. 564-602 39 p.

    Research output: Contribution to journalArticle

Related by journal

  1. Advances in Mathematics (Journal)

    Kenneth John Falconer (Member of editorial board)
    2007 → …

    Activity: Publication peer-review and editorial work typesEditor of research journal

ID: 251802899

Top